Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 73, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 9, 2016, 2:37 PM MDT for Sierra County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2016, 2:37 PM MDT (20:37 UTC)
- Expired
- Oct 9, 2016, 3:15 PM MDT
- In force
- 38 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 134 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
103
WUUS54 KEPZ 092037
SVREPZ
NMC051-092115-
/O.NEW.KEPZ.SV.W.0073.161009T2037Z-161009T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
237 PM MDT SUN OCT 9 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 315 PM MDT
* AT 237 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SAN MIGUEL...OR 10 MILES SOUTHEAST OF WINSTON...MOVING EAST AT 10
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SAN MIGUEL...
CHISE...
UPPER PALOMAS CANYON...
AND LOWER PALOMAS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3315 10768 3328 10766 3334 10735 3302 10733
3308 10763
TIME...MOT...LOC 2037Z 265DEG 18KT 3320 10758
HAIL...1.25IN
WIND...60MPH
$$
HARDIMAN1 follow-up statement
118
WWUS54 KEPZ 092058
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
258 PM MDT SUN OCT 9 2016
NMC051-092115-
/O.CON.KEPZ.SV.W.0073.000000T0000Z-161009T2115Z/
SIERRA NM-
258 PM MDT SUN OCT 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR WEST CENTRAL SIERRA COUNTY...
AT 258 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAN MIGUEL...
OR 10 MILES SOUTHWEST OF CUCHILLO...MOVING SOUTHEAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SAN MIGUEL...
UPPER PALOMAS CANYON...
AND LOWER PALOMAS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3316 10765 3326 10755 3325 10734 3302 10733
3308 10763 3309 10763
TIME...MOT...LOC 2058Z 311DEG 10KT 3316 10753
HAIL...1.50IN
WIND...60MPH
$$
HARDIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:33 PM MDT, 4 minutes earlier.
Area forecast discussion, Oct 9, 2:33 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 233 PM MDT SUN OCT 9 2016 .SYNOPSIS... A disturbance aloft will move over the Borderland this evening, giving us a slight chance of a thunderstorm. Drier west flow aloft will develop Tuesday and persist through the remainder of the week. Another disturbance does pass through this flow over our area Thursday for just a slight chance of a shower or thunderstorms. Temperatures will remain well above normal for much of this week. && .DISCUSSION... Water Vapor imagery showing upper vort center over SW Colorado with trough extending back to west central New Mexico. Most of that energy will stay to our north, but some of the energy is moving over the western CWA over moderately unstable air. MUCAPES of 400-1000 J/kg and decent directional shear could allow a few thunderstorms to approach severe, mostly for hail. The favored area should be mostly west of the Rio Grande Valley for this evening. The upper trough will be east of the area by Tuesday morning, ushering in a stretch of mostly dry west flow over the top of an upper high over northern Mexico. Next Pacific trough does cut through on Thursday, giving the area a slight chance of thunderstorms. For now will limit this chance to the Sac Mountains, as a back door front nears that area. Other areas may eventually need POPs, but for now the models remain dry. Aforementioned back door front will have to be watched in following model runs. GFS shows pretty stout cold advection into the higher terrain of the eastern CWA, but low level westerlies win out and eventually push the front back east out of the CWA. Otherwise the week ahead should be quiet and pleasant with temperatures running about 5 to 8 degrees above normal. Long range GFS shows deep trough moving to the west coast and drawing up tropical moisture to the area beginning of next week, however ECMWF much shallower with trough and hence no scooping up of tropical moisture. && .AVIATION...Valid 10/00Z-11/00Z... Isolated to scattered rain showers thunderstorms through the period moving more east of the Rio Grande by end of the forecast period. General sky/wx SCT-BKN030-050 SCT-BKN080-120 BKN200-250 WITH AREAS BKN020-035 OVC060 in heavier tstms. Winds generally NE-SE 07 OCNL G 12 KTS. && .FIRE WEATHER... An upper level disturbance will move through the area over the next 24 hours bringing isolated to scattered showers and thunderstorms. There is a risk of some strong to severe storms through early this evening. For the early part of the upcoming work week, temperatures will warm into the mid to upper 80s (around 10 deg F above normal) with dry conditions returning and min rh values dropping to around 20% in the lowlands later Monday and Tuesday. A weak trough will bring some thunderstorms to Otero and Hudspeth Counties Thursday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 59 85 61 89 / 20 0 0 0 Sierra Blanca 55 83 58 85 / 20 0 0 0 Las Cruces 54 83 56 87 / 20 0 0 0 Alamogordo 55 83 55 87 / 20 0 0 0 Cloudcroft 39 65 39 67 / 30 0 0 0 Truth or Consequences 54 82 55 85 / 20 0 0 0 Silver City 50 77 52 80 / 10 0 0 0 Deming 53 84 51 88 / 10 0 0 0 Lordsburg 54 85 55 87 / 0 0 0 0 West El Paso Metro 59 85 60 89 / 20 0 0 0 Dell City 54 83 55 88 / 20 0 0 0 Fort Hancock 59 87 58 90 / 20 0 0 0 Loma Linda 55 79 56 83 / 20 0 0 0 Fabens 57 86 57 89 / 20 0 0 0 Santa Teresa 57 84 59 88 / 20 0 0 0 White Sands HQ 58 83 60 86 / 20 0 0 0 Jornada Range 53 83 52 86 / 20 0 0 0 Hatch 55 83 57 89 / 20 0 0 0 Columbus 56 85 57 89 / 0 0 0 0 Orogrande 57 83 59 87 / 20 0 0 0 Mayhill 43 73 45 76 / 30 0 0 0 Mescalero 43 72 43 76 / 30 0 0 0 Timberon 42 70 44 73 / 30 0 0 0 Winston 44 76 46 79 / 20 0 0 0 Hillsboro 52 81 52 84 / 20 0 0 0 Spaceport 54 81 52 86 / 20 0 0 0 Lake Roberts 46 78 45 80 / 10 0 0 0 Hurley 49 80 53 83 / 10 0 0 0 Cliff 44 83 45 86 / 0 0 0 0 Mule Creek 41 81 42 81 / 10 0 0 0 Faywood 50 81 50 84 / 20 0 0 0 Animas 52 87 53 89 / 0 0 0 0 Hachita 52 86 53 89 / 0 0 0 0 Antelope Wells 53 85 54 88 / 0 0 0 0 Cloverdale 53 82 53 83 / 0 0 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && Hefner/Novlan
Hazardous weather outlook, Oct 9, 6:08 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 608 AM MDT SUN OCT 9 2016 NMZ401>417-TXZ418>424-101215- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 608 AM MDT SUN OCT 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY WITH GREATEST COVERAGE EAST OF THE DIVIDE. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER MOST AREAS IN NEW MEXICO EAST OF THE DIVIDE. LARGE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. SOME LOCALIZED FLOODING IS ALSO POSSIBLE. ANY THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF THE REGION BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WEAK BACK DOOR COLD FRONT WILL MOVE INTO THE EASTERN FORECAST AREA THURSDAY AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION. OTHERWISE...TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE UPCOMING WEEK WITH HIGH TEMPERATURES GENERALLY IN THE 80S TO LOWER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS IN REAL-TIME. 26
In the hours before
Special weather statement, Oct 9, 2:22 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
222 PM MDT SUN OCT 9 2016
NMZ402-408-409-092100-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
222 PM MDT SUN OCT 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
300 PM MDT...
AT 221 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HERMOSA...OR 9 MILES SOUTH OF WINSTON...MOVING EAST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CUCHILLO...
SAN MIGUEL...
CHISE...
AND UPPER PALOMAS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3312 10770 3328 10769 3338 10743 3327 10732
3303 10736
TIME...MOT...LOC 2021Z 257DEG 11KT 3322 10762
HARDIMANThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 6:12 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 48 min |
| Oct 8, 7:06 PM MDT | Special Weather Statement | EPZ | 54 min | |
| Oct 8, 7:32 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Oct 8, 11:27 PM MDT | Special Weather Statement | EPZ | Grant | 63 min |
| Oct 9, 12:26 AM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Oct 9, 12:30 AM MDT | Severe Thunderstorm Warning | EPZ | Grant | 45 min |
| Oct 9, 1:15 AM MDT | Special Weather Statement | EPZ | Grant | 45 min |
| Oct 9, 2:22 PM MDT | Special Weather Statement | EPZ | Sierra | 38 min |
| Oct 9, 3:09 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 51 min |
| Oct 9, 3:14 PM MDT | Areal Flood Advisory | EPZ | Sierra | 4 hr |
| Oct 9, 3:20 PM MDT | Special Weather Statement | EPZ | Hidalgo | 40 min |
| Oct 9, 3:43 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 62 min |
| Oct 9, 4:03 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Oct 9, 4:20 PM MDT | Special Weather Statement | EPZ | Sierra | 25 min |
| Oct 9, 4:44 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Oct 9, 4:56 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Oct 9, 5:09 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Oct 9, 5:12 PM MDT | Flash Flood Warning | EPZ | Sierra | 93 min |
| Oct 9, 5:16 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 59 min |
| Oct 9, 5:41 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.